Rare Brain Infection Death Spurs FDA To Update Warning Label for MS Drug

Click here to receive MS news via e-mail

The US Food and Drug Administration has just issued a report warning the general public and healthcare providers dealing with multiple sclerosis that one of the leading medications for the disease, Tecfidera (dimethyl fumarate), has been identified a possible factor in the death of an MS patient, who developed progressive multifocal leukoencephalopathy (PML) — a rare but serious brain infection caused by the John Cunningham virus in immunocompromised patients. The patient was not reported to be taking any other medications that may affect immune function. The US FDA is now requiring Biogen Idec to include this PML-related death on the drug’s label.

While Tecfidera has had a largely positive safety record, there have been some instances of death associated with the drug, such as a European patient who had been taking Tecfidera for 4 years since participating in a clinical trial who died of pneumonia. A similar case happened last year when an MS patient taking Tecfidera for 5 weeks experienced gastric upset, stopped the medication, and died also of pneumonia. At the time, the case was not ruled to be connected to the drug, but the case has sparked renewed scrutiny. In 2005, Biogen was forced to pull another MS drug called Tysabri off the market not long after its launch, because of several reports of patients who had developed PML. The drug returned to the market a year later with a risk-management program and prescribing restrictions.

While these reports highlight the relatively high risks associated with taking MS drugs, many patients are willing to take these risks in exchange for better management of this debilitating disease’s symptoms. The FDA cautions healthcare professionals prescribing Tecfidera to:

  • Tell patients taking Tecfidera to contact you if they develop any symptoms that may be suggestive of progressive multifocal leukoencephalopathy (PML). Symptoms of PML are diverse, progress over days to weeks, and include the following: progressive weakness on one side of the body or clumsiness of limbs; disturbance of vision; and changes in thinking, memory and orientation, leading to confusion and personality changes. The progression of deficits can lead to severe disability or death.
  • Stop Tecfidera immediately at the first sign or symptom suggestive of PML and perform an appropriate diagnostic evaluation.
  • Monitor lymphocyte counts in Tecfidera-treated patients according to approved labeling.

All healthcare professionals and patients are encouraged to watch out for any untoward effects of their medications and submit a report to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program through www.fda.gov/MedWatch/report.htm.

[adrotate group=”4″]


Anna is responsible for the scripting and production of video news content. Her skills as a registered nurse as well as a proven video content creator on YouTube and other social media platforms allow her to create video news reports that are engaging and easy to understand for patients.
Click here to receive MS news via e-mail


  1. This came up on my FB newsfeed as a memory. I reread it & have 1 question/issue. The article mentions we take these drugs for better management of symptoms. It was my understanding that these DMD’s don’t address symptoms, the aim is to keep my MS stable, until that cure is found. To my knowledge, only AMPYRA addresses symptoms. BTW, for reference, I was diagnosed in 2005. I took Avonex once a week, then twice/wk before Tysabri. I took AMPYRA for awhile, but saw no beneficial effects from it. My Tysabri infusions carry a PML risk that I’m willing to take. The scary part is that the “symptoms” you should be aware of are exactly what I deal with every day. I guess I should have a constant phone line open with my doctor. At the risk of falling victim to the reasons you don’t do it, I assume there are other MSers with similar symptoms. Thanks! Your site is great & is always helping me in one of my goals of spreading awareness!

Leave a Comment

Your email address will not be published. Required fields are marked *